First Meeting of Coalitions and Professional Cultural Organizations from Commonwealth African countries And Public Seminar: “Maximizing the potential of the UNESCO Convention on the protection and promotion of the diversity of cultural expressions as a vehicle to support the development of cultural industries in Africa” September 10-11, 2007 Location: Protea Parktonian Hotel 120 De Korte Street Johannesburg, South Africa Organized by the Canadian co-secretariat of the International Liaison Committee of Coalitions for Cultural Diversity in Association with the South African Music Rights Organisation (SAMRO) and the South African Coalition for Cultural Diversity With the support of The Commonwealth Foundation DRAFT (August 24, 2007) SUNDAY, SEPTEMBER 9, 2007 4 :30 pm to 6 :00 pm Opening Ceremonies Welcoming Speeches Andre Le Roux, President, South Africa’s Coalition for Cultural Diversity Jim McKee, Executive Director of Canada’s Coalition for Cultural Diversity and Representative of the International Liaison Committee of Coalitions for Cultural Diversity Andrew Firmin, Program Manager, Culture and Diversity, Commonwealth Foundation Cocktail 2 MONDAY, SEPTEMBER 10, 2007 Meeting of Coalitions and Cultural Professional Organizations 9 am to 9:15 am Introduction by Representative of the South African CCD 9:15 to 9:45 am Roundtable introductions by participants Part 1 : What is at stake in the campaign to ratify and implement the UNESCO convention on the diversity of cultural expressions / Key elements of the UNESCO convention on the protection and promotion of the diversity of cultural expressions 9:45 to 11:15 am A. The evolution of the campaign to put in place an international instrument on cultural diversity: the pressure from international trade (includes 20 min. agreements and the need to affirm in international law the right of exchange with countries to apply cultural policies. participants) B. The mobilization of civil society: the emergence of the movement of national coalitions of cultural professional organizations for cultural diversity. C. An overview of the principles, objectives, rights and obligations of the UNESCO convention. Jim McKee, Executive Director, Canada’s Coalition for Cultural Diversity and ILC Representative 11:15 to 11:30 am COFFEE BREAK Part 2 : The campaign to ratify the UNESCO convention 11:30 to 12:00 pm A. The ratification process of the Convention and the overview of the current state of the global ratification campaign. Beat Santschi, Swiss Coalition for Cultural Diversity 12:00 to 12:30 pm B. Roundtable: brief presentations by each participant on the state of the ratification campaign in their country. 12:30 – 1:00 pm C. Next steps: Meeting the Challenge of Ensuring balanced representation among countries ratifying the convention i) Roundtable discussion: strategies and actions for promoting ratification by African member countries of the Commonwealth as well as on a pan-African level. 1:00 – 2:30 pm LUNCH 3 MONDAY, SEPTEMBER 10, 2007 Meeting of Coalitions and Cultural Professional Organizations Part 3: The role of coalitions and cultural organizations in the implementation of the UNESCO convention. 2:30 to 3:30 pm A. Implementation of the UNESCO convention i) Overview of the process for implementing the UNESCO convention. Jim McKee, Executive Director, Canada’s Coalition for Cultural Diversity (30 minutes) ii) Roundtable Discussion: What is at stake in the implementation of the convention and how the cultural milieu can get involved. 3:30 to 4 :00 pm B. Roundtable: Participants present snapshots of the environment for the cultural sector in their country, including an overview of existing cultural policies in place. 4:00 to 5:00 pm C. Coalitions for Cultural Diversity as vehicles for advancing the cause for culture nationally, regionally and internationally: Towards a founding congress of an International Federation of CCDs in Seville, Spain. 8 :00 pm DINNER 4 TUESDAY, SEPTEMBER 11, 2007 Public Seminar: “ Maximizing the potential of the UNESCO Convention on the protection and promotion of the diversity of cultural expressions as a vehicle to support the development of cultural industries in Africa” 10 :00 to 10 :15 am Introduced and Chaired by : Andre Le Roux: Chairman of the South African Coalition on Cultural Diversity 10 :15 to 10 :45 am The UNESCO Convention on the Protection and Promotion of the Diversity of Cultural Expressions 30 minutes Address by the Honourable Kader Asmal, MP, South Africa and Chair of the UNESCO intergovernmental negotiations on the convention 10:45 to 11:15 Avenues for Furthering Cultural Diversity within the Commonwealth Address by Andrew Firmin, Program Manager Culture and Diversity, the Commonwealth Foundation 11:15 to 11:30am BREAK The Convention and Cultural Policies as Vehicles for the Development of Cultural Industries in Africa 11 :30 to 1:00 pm A) Sectoral Perspectives on Experience with Existing policies and the 60 minutes w. Challenges to be Met in Developing National Cultural Industries: 30 minute Q&A Visual Arts and Craft: Vuyisile Mshudulu, Northern Cape Craft Development Officer. Music: Arnold Mabunda, Moshito, South Africa Books: Dudley Schroeder, Executive Director, Publishers Association of South Africa Theater and Music: Dick Matovu, General Secretary, Uganda Musicians’ Union 1:00 to 2:30 pm LUNCH 2:30 to 4:00 pm B) Opportunities Presented by the UNESCO Convention for 90 minutes w. International Cooperation Initiatives to Support the Development of 30 minute exchange Cultural Sectors on a Regional and Pan-African Basis with audience Seipati Bulane-Hopa, Secretary-General, FEPACI Nicholas Motsatse, CEO Southern Africa Music Rights Organization (SAMRO) Beat Santschi, Vice-President,International Federation of Musicians (FIM) 5 TUESDAY, SEPTEMBER 11, 2007 Public Seminar: “ Maximizing the potential of the UNESCO Convention on the protection and promotion of the diversity of cultural expressions as a vehicle to support the development of cultural industries in Africa” 4:00 to 5:00 pm Next Steps : Identifying channels for cultural organizations to become meaningfully involved in the implementation of the UNESCO convention at the international, regional and national levels. ___________, South Africa`s Coalition for Cultural Diversity Representative of South Africa`s Department of Arts and Culture 6
"First Meeting of Coalitions and Cultural Professional"